Is my father getting the right treatment for heart disease?
Q: My father aged 68 years was admitted in a nursing home after 2 bouts of fainting spells. The spiral CT scan was normal. Blood tests showed elevated levels of cholesterol (225), Triglyceride was normal and so was blood sugar. The Holter test report indicated frequent ventricular ectopic beats with no significant ST-T changes. There was no pause or missed beats. The doctor has diagnosed it as syncope with ventricular dysrythmmia. What does this mean? My father has been prescribed Cordarone 100 mg 3 times for the 1st 3 days, 2 times for next 2 days & thereafter 1 time to continue. What can you tell me about this drug? Is it the right treatment? Are there any serious side effects? He has also been prescribed Storvac (10 mg once a day) for lowering cholesterol. He also takes blood pressure medication. He is about 5 feet 10 inches tall & weighs around 70 kgs. He leads a fairly active life but has been stressed out for a few years now owing to a particular project at work. I would be grateful if you could send me an answer.
A:I think your father needs further evaluation in the form of an echocardiography to find the LV function followed by invasive study to document the possible cause of his syncope. The tests should include Electrophysiological studies to induce ventricular tachycardia and if there is a suspicion of ischaemic heart disease because of the associated risk factors a coronary angiography. Holter monitoring showing ventricular ectopics does not necessarily give a cause and effect relationship. Cordarone is a drug to reduce ventricular extra systoles. It is an effective drug but in case of a syncope, because of a sustained VT there are some better methods of treatment. A recurrence can be catastrophic in this situation.